Alert archive / Puerto Rico / Flash Flood Warnings in 2022

Flash Flood Warning 94, NWS JSJ

November 15, 2022

NWS JSJ issued this flash flood warning at Nov 15, 2022, 5:21 AM CST. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Nov 15, 2022, 5:21 AM CST (11:21 UTC)
Expired
Nov 15, 2022, 8:30 AM CST
In force
3 hr
Issued by
NWS JSJ
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

The radar

The San Juan radar (TJUA), 26 km from the middle of the area, began a volume at 11:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Nov 15, 6:41 AM CSTFLOODLas Piedras, PRTHREE PEOPLE WERE TRAPPED IN THEIR CAR DUE TO FLOODING IN ROAD 183, NEAR LAS CARMELAS FACTORY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted.

350 
WGCA52 TJSJ 151121
FFWSJU
PRC069-077-085-103-151430-
/O.NEW.TJSJ.FF.W.0094.221115T1121Z-221115T1430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Juan PR
721 AM AST Tue Nov 15 2022

The National Weather Service in San Juan has issued a

* Flash Flood Warning for...
  Humacao County in Puerto Rico...
  Juncos County in Puerto Rico...
  Las Piedras County in Puerto Rico...
  Naguabo County in Puerto Rico...

* Until 1030 AM AST.

* At 721 AM AST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 2 and 4 inches of rain 
  have fallen. Additional rainfall amounts up to 2 inches are 
  possible in the warned area. Flash flooding is already occurring.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 1827 6593 1825 6587 1826 6585 1824 6569
      1817 6571 1817 6572 1815 6572 1814 6573
      1814 6574 1807 6578 1809 6584 1810 6585
      1812 6585 1811 6587 1812 6588 1813 6593
      1814 6592 1820 6593 1821 6595 1825 6594

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

DS
1 follow-up statement
263 
WGCA72 TJSJ 151428
FFSSJU

Flash Flood Statement
National Weather Service San Juan PR
1028 AM AST Tue Nov 15 2022

PRC069-077-085-103-151438-
/O.EXP.TJSJ.FF.W.0094.000000T0000Z-221115T1430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Humacao PR-Juncos PR-Las Piedras PR-Naguabo PR-
1028 AM AST Tue Nov 15 2022

...FLASH FLOOD WARNING WILL EXPIRE AT 1030 AM AST THIS MORNING FOR 
HUMACAO, JUNCOS, LAS PIEDRAS AND NAGUABO COUNTIES...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 1827 6593 1825 6587 1826 6585 1824 6569
      1817 6571 1817 6572 1815 6572 1814 6573
      1814 6574 1807 6578 1809 6584 1810 6585
      1812 6585 1811 6587 1812 6588 1813 6593
      1814 6592 1820 6593 1821 6595 1825 6594

$$

DS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at Nov 15, 3:27 AM CST, 1 hour 54 minutes earlier.

Area forecast discussion, Nov 15, 3:27 AM CST, 1 hour 54 minutes before
Area Forecast Discussion
National Weather Service San Juan PR
527 AM AST Tue Nov 15 2022

.SYNOPSIS...

Continuing shower activity is likely into the morning. Showers and
isolated thunderstorms have persisted over the waters, pushing
onshore in eastern portions of the region through the night. Active
weather is expected this afternoon, as well, especially affecting
interior and western into northwestern Puerto Rico, with additional
activity in the east associated with streamer development. A drying
trend is expected for midweek into the weekend.

&&

.SHORT TERM...Today through Thursday...

A core of moisture with greater than 1.9 inches of precipitable
water is over the forecast area. This will continue to move
westward, with bands of drier and wetter air following in flow
that will gradually turn more easterly and east-northeasterly
during the period. This will lead to a gradual diminution of
showers and thunderstorms across the area on Wednesday and
Thursday, as moisture reaches its lowest point, with precipitable
water of 1.25 inches on Wednesday and then recovers a little on
Thursday. Surface high pressure over the Central Atlantic will be
replaced from the north with another high, but the ridge to our
north will remain. Trade wind flow is expected to increase across
the local areas.

At upper levels, shower activity overnight was aided considerably by
the passage over the area of a trough around the west side of the
TUTT northeast of the area. Flow will then continue from the north
while high pressure remains over the southwest Caribbean, and
this will be consistent with the reduction of activity over the
area tonight through Thursday. The TUTT itself will move little
during the period.

&&

.LONG TERM...Friday through Tuesday...

Forecast has not changed significantly over the last 24 hours for
the long term, and neither has the reasoning. Still expecting patchy
moisture across the region into the weekend. Precipitable water
values are forecast to be below normal on Friday. On Saturday, a
patch of increased moisture is expected to breeze through the
region, followed by even drier air. Sunday brings more patchy
moisture, with a gradual increase through the day, with more of an
increase later in the day. During this time, an upper-level low is
forecast to push southwestward; this strong TUTT will induce troughs
in the mid-levels and lower levels, as well. On Sunday, this feature
is forecast to be east of the Windward Islands. Overall, expecting a
typical shower pattern, but with inhibited activity. The driest day
could be either Friday or Saturday, depending on the timing of the
patchy moisture. A modest trend towards more active conditions is
expected for Sunday.

Monday and Tuesday bring more active conditions to the region. The
deep-layer trough is forecast to move into the Caribbean on Monday,
and be south of the local islands starting during the day on
Tuesday. This will bring instability to the region, supporting an
increase in convection. Meanwhile, the surface trough, located a
little west of the upper-level feature, will help to drag additional
moisture into the area. Moisture will increase across the islands
through the early part of the next workweek. As a result of this
increased moisture and instability, more shower activity is also
anticipated, remaining in a seasonally typical pattern.

&&

.AVIATION...
(06Z TAFS)

Sct-nmrs +SHRA and isold TSRA will continue across SE PR, the
USVI and adjacent waters with MVFR/IFR conds and mtn obscurations
in ern PR thru at least 15/15Z. These conds will spread across PR
aft 15/16Z. Sfc winds 10-20 kt with hir gusts nr SHRA/TSRA. Max
winds NW 20-30 kt btwn FL420-480.

&&

.MARINE...

There are moderate to locally fresh winds expected across the local
waters, resulting in some choppy conditions. Seas of up to 6 feet
are anticipated across the waters. There is a low to moderate risk
of rip currents across the local beaches. By tonight, a moderate
risk is expected for beaches of the U.S. Virgin Islands, Vieques,
Culebra, and most beaches of Puerto Rico, except south central and
southwestern areas.

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...None.
VI...None.
&&

SHORT TERM...WS
LONG TERM....CRS
AVIATION...WS
Hazardous weather outlook, Nov 15, 2:52 AM CST, 2 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service San Juan PR
452 AM AST Tue Nov 15 2022

AMZ710>745-PRZ001>013-160900-
San Juan and Vicinity-Northeast-Southeast-Eastern Interior-
North Central-Central Interior-Ponce and Vicinity-Northwest-
Western Interior-Mayaguez and Vicinity-Southwest-Culebra-Vieques-
The nearshore and off shore Atlantic and Caribbean Coastal Waters-
452 AM AST Tue Nov 15 2022

This Hazardous Weather Outlook is for portions of Puerto Rico.

.DAY ONE...Today and Tonight

.Lightning...Isolated thunderstorms are expected. Be aware of
thunderstorms in your area and be prepared to take shelter.

.Excessive Rainfall...Flooding of urban areas, roads, small
streams, and washes in western and interior Puerto Rico.

.Excessive Heat...Heat indices up to 103 degrees across
the lower elevations of northern Puerto Rico. Heat exhaustion
possible with prolonged exposure.

.Wind...Breezy conditions. Unsecured items could blow around.

.Marine Conditions...Small craft should exercise caution across
the outer Atlantic waters, the Anegada Passage and the waters
around the U.S. Virgin Islands and the local outer Caribbean
waters.

.Rip Currents...Life-threatening rip currents are possible in the
surf zones with north and east exposures including Culebra and
Vieques.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There is a limited risk of excessive heat in a few of the lower
elevations of northern Puerto Rico. Urban and small stream
flooding will be possible in southwestern Puerto Rico on Wednesday
and over eastern and western Puerto Rico on Monday. Isolated
thunderstorms should be expected in the area except on Saturday.
There will be spots across Puerto Rico and the local waters with
winds in excess of 20 mph or 17 knots Wednesday through Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

AMZ715-725-VIZ001-002-160900-
St. Thomas St. John adjacent Islands-St Croix-
Nearshore Atlantic and adjacent Caribbean Coastal Waters-
452 AM AST Tue Nov 15 2022

This Hazardous Weather Outlook is for portions of USVI.

.DAY ONE...Today and Tonight

.Lightning...Isolated thunderstorms are expected. Be aware of
thunderstorms in your area and be prepared to take shelter.

.Excessive Rainfall.... Urban and small streams flooding is
possible.

.Marine Conditions...Small craft should exercise caution across
the outer Atlantic waters, the Anegada Passage and the waters
around the U.S. Virgin Islands and the local outer Caribbean
waters.

.Rip Currents...There is a moderate risk of life-threatening rip
currents at most beaches.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There is a risk of urban and gut flooding on Monday. There is a
limited risk of thunderstorms Sunday and Monday. There will be
spots across the U.S. Virgin Islands and the local waters with
winds in excess of 20 mph or 17 knots Wednesday through Sunday.
There will be a moderate risk of rip currents Wednesday through
Saturday and a high risk on Sunday and Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 14, 11:08 PM CSTAreal Flood AdvisoryJSJ2 hr
Nov 15, 1:19 AM CSTAreal Flood AdvisoryJSJ2 hr
Nov 15, 1:22 AM CSTAreal Flood AdvisoryJSJ2 hr
Nov 15, 3:31 AM CSTAreal Flood AdvisoryJSJ5 hr
Nov 15, 4:19 AM CSTAreal Flood AdvisoryJSJ116 min
Nov 15, 4:23 AM CSTAreal Flood AdvisoryJSJ112 min
Nov 15, 5:07 AM CSTAreal Flood AdvisoryJSJ113 min
Nov 15, 8:52 AM CSTAreal Flood WarningJSJ6 hr

Nearby

Flash Flood Warnings in Puerto Rico, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; radar from the NEXRAD Level II archive.